Case ReportsCannabinoid Hyperemesis Syndrome An Emerging Drug-Induced DiseaseWoods, J. Andrew PharmD; Wright, Nicholas J. D. PhD; Gee, Jonathan MD; Scobey, Martin W. MD Author Information 1Wingate University School of Pharmacy, Wingate, NC; 2Departments of Pharmacy, 3Internal Medicine, and 4Gastroenterology, Carolinas Medical Center, Charlotte, NC. Address for correspondence: Assistant Professor of Pharmacy, Wingate University School of Pharmacy, Levine College of Health Sciences, Wingate, NC 28174. E-mail: [email protected] The authors have no conflicts of interest to declare. American Journal of Therapeutics: March/April 2016 - Volume 23 - Issue 2 - p e601-e605 doi: 10.1097/MJT.0000000000000034 Buy Metrics Abstract Cannabinoid hyperemesis is a relatively rare but significant adverse effect of chronic marijuana use characterized by severe, cyclic nausea, vomiting, and abdominal pain and marked by compulsive hot-water bathing for temporary symptom relief. A 37-year-old African American male with no significant medical history other than the habitual abuse of marijuana was admitted for intractable nausea, vomiting, and abdominal pain. With the exception of abdominal skin hyperpigmentation and scarring secondary to the direct application of heat through a heating pad, physical examination of the abdomen was unremarkable. Laboratory studies revealed a mild leukocytosis and acute renal dysfunction. All diagnostic examinations were found to be unremarkable or noncontributory to the patient's presenting state. Consistent with previous admissions, the patient's urine toxicology screening was found to be positive for marijuana. After several days of aggressive IV fluid hydration and as needed antiemetics and pain management, all laboratory studies and vital signs returned to baseline and the patient was subsequently discharged. Symptoms of cannabinoid hyperemesis resolve with cannabis cessation and recur when cannabis use is reinitiated, supporting an association between chronic use and cyclic vomiting. A Naranjo algorithm score of 5 revealed a probable incidence of cyclic vomiting associated with chronic cannabis abuse in our patient. Marijuana use, both legal and illegal, is becoming more prevalent in the United States. Given the nationwide increase in marijuana use for recreational and medical reasons, pharmacists and other health care providers should be aware of this interesting drug-induced phenomenon. Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.